Kansas, 2001

High Wind in Kansas, April 11, 2001

April 11, 2001 · NWS ICT · 16 events in 16 counties and zones

16 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$750,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 11, 3:05 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Apr 11, 3:05 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT WED APR 11 2001

IMMEDIATE CONCERN THIS PACKAGE IS THE LOW PRESSURE SYSTEM AND
ASSOCIATED WEATHER.  NEXT IS HOW COOL TO ARE TEMPS GOING TO GET
TONIGHT AND AGAIN THURSDAY NIGHT...AND FINALLY QUICK LOOK AT RETURN
MOISTURE BACK INTO THE REGION SAT NIGHT.  WIND ADVISORY IS ALREADY
FLYING FOR TODAY AND THIS EVENING.  LOW SHOULD BE QUICK TO MOVE OUT
OF THE AREA...ONCE IT GETS MOVING WHICH SHOULD BE BY THIS AFTERNOON.
SINCE LOW IS MOVING FROM SOUTHWEST KS TO NE NEB BY 00Z THU...WIND
WILL REMAIN SOUTHWESTERLY MOST OF THE DAY ACROSS SC/SE KS...CEN
SECTIONS WILL SE WESTERLY WINDS BY AFTERNOON.  SC/SE KS SHOULD SEE
CLOUDS CLEAR OUT AS DRY SLOT BEGINS TO GET WRAPPED UP INTO THE LOW.
WRAP AROUND CLOUD COVER MAY SKIRT CEN KS...ESPECIALLY THIS
AFTERNOON.

TONIGHT...MODELS CONTINUE TO DROP TEMPS BEHIND THIS SYSTEM. FWC
WHICH SEEMS TO HAVE A COOL BIAS LATELY IS NOW ACTUALLY WARMER THAN
THE MAV NUMBERS...NOT SURE WHAT TO MAKE OF THIS SO TRIED TO GO WITH
A BLEND OF THE TWO.  WINDS SHOULD SETTLE DOWN RATHER QUICKLY ONCE
LOW SLING-SHOTS OUT OF THE REGION THIS EVENING.

THURSDAY INTO SATURDAY...NEXT SHORTWAVE MOVES INTO THE REGION BY
THURSDAY AFTERNOON. DON'T EXPECT MUCH WITH THIS SYSTEM EXCEPT AN
INCREASE IN CLOUDS. SFC AND 850MB MOISTURE WHICH GETS PUSHED WELL
SOUTH OF THE AREA TODAY...MAY GET PULLED BACK INTO SE KS ON FRI DUE
TO THIS SECOND WAVE. WILL GO AHEAD AND KEEP SLFT CHC POPS IN SE
KS...BUT REMOVE EVERYWHERE ELSE. UPPER LEVEL BECOMES ZONAL AFTER THE
SECOND SHORTWAVE MOVES ACROSS THE AREA.  SO SEVERAL LITTLE WEAK
SHORTWAVES WILL BE EMBEDDED IN THE MAIN FLOW.  ITS NOT UNTIL SAT
AFTN/NIGHT THAT MOISTURE REALLY BEGINS TO SURGE BACK NORTH...JUST AS
A COLD FRONT DROPS SOUTH BY SAT NIGHT...SO WILL BUMP POPS ON SAT
NIGHT.

NOONAN

ICT   70  44  68  43 /  10   0   0   5
HUT   68  42  67  41 /  10   0   0   5
EWK   69  42  67  42 /  10   0   0   5
EQA   70  44  68  42 /  10   0   0   5
WLD   71  44  69  43 /  10   0   0   5
RSL   67  39  64  40 /  10   5   5   5
GBD   67  40  65  40 /  10   5   5   5
SLN   67  39  65  40 /  10   5   5   5
MPR   68  41  65  40 /  10   5   5   5
CFV   73  45  71  46 /  30   0   0  10
CNU   72  45  70  46 /  30   0   0  10
K88   71  45  69  45 /  30   0   0  10

.ICT...
KS...WIND ADVISORY THIS MORNING THROUGH THIS EVENING) FOR ZONES
KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...
KSZ098>100.

In the hours before

Special weather statement, Apr 11, 6:29 AM CST, 3 hours 31 minutes before
KSZ052-053-069>072-093>096-098>100-111330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 AM CDT WED APR 11 2001

...SEVERE WEATHER WATCH MESSAGE...
TORNADO WATCH NUMBER 128...8WILL EXPIRE AT 8 AM CDT...FOR THE
FOLLOWING COUNTIES...MARION...CHASE...BUTLER...COWLEY...
GREENWOOD...ELK...CHAUTAUQUA...WILSON...WOODSON...MONTGOMERY...
ALLEN...NEOSHO AND LABETTE.

KED
Local storm report, Apr 11, 6:40 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
740 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    SILICA                    KS   WIND DAMAGE
04/11/01   RICE                           LAW ENFORCEMENT REPORTED
                                          GRAIN ELEVATOR DAMAGE

MB
Local storm report, Apr 11, 7:11 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
811 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    19 W HUTCHINSON           KS   NON TSTM WIND GUST
04/11/01   RENO                           UPROOTED 2 TREES. TIME OF
                                          OCCURRENCE IS ESTIMATED.

0200 AM    12 W HUTCHINSON           KS   NON TSTM WIND GUST
04/11/01   RENO                           BLEW THE ROOF OFF A SHED.
                                          TIME OF OCCURRENCE
                                          ESTIMATED

RHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Rice

When
April 11, 10:00 AM CST to 4:00 PM CST
Where
Rice forecast zone
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

High Wind, Reno

When
April 11, 10:00 AM CST to 4:00 PM CST
Where
Reno forecast zone
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

High Wind, Sedgwick

When
April 11, 10:00 AM CST to 4:00 PM CST
Where
Sedgwick forecast zone
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

High Wind, Russell

When
April 11, 10:00 AM CST to 4:00 PM CST
Where
Russell forecast zone
Measured
65 kt (75 mph)
Injuries
2 direct, 0 indirect
Property damage
$750,000
Reported by
NEWSPAPER
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Extremely intense and deepening low pressure moving from northwest Kansas across Nebraska to Iowa produced widespread damaging 43-65KT southwest winds across central and south-central Kansas from late morning thru early evening. In extreme cases, buildings were completely unroofed. Among the casualties in this category were a restaurant in Arlington (Reno County), a recycling center in Newton (Harvey County), and two homes in southwest Butler County. Other extensive roof damage included the City Hall in Benton (western Butler County), an elementary school in Cottonwood Falls (Chase County) where half of the roof was blown off, a horse barn in Eureka (Greenwood County) where nearly half of the roof was blown off and the west wall partiallly dislodged, and in Pilsen (northeast Marion County) where the community center lost most of it's roof. In addition, roofs were blown off sheds and shingles peeled from countless homes.Driving was especially dangerous as least half a dozen tractor-trailers were overturned resulting in injuries to two people. One injury occurred 3 W Augusta in western Butler County when a tractor overturned and the driver was thrown. One man was injured on K-96 about 10 W Wichita when his tractor-trailer overturned. A total of five tractor-trailers overturned on I-235 in Wichita and on K-96 alone. One truck overturned on Highway 56 just north of Marion in Marion County.Damage to trees, power lines, and power poles was widespread and occasionally started fires. A few areas were without power thru the following morning. In addition, windows were blown out and many signs either blown out or blown over.Law enforcement, emergency managers, trained spotters, broadcast media, and area newspapers all contributed greatly to this report.

High Wind, Lincoln

When
April 11, 10:00 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Measured
65 kt (75 mph)
Reported by
NEWSPAPER
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

High Wind, Barton

When
April 11, 11:00 AM CST to 3:00 PM CST
Where
Barton forecast zone
Measured
65 kt (75 mph)
Reported by
NEWSPAPER
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

High Wind, Ellsworth

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Ellsworth forecast zone
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

High Wind, Saline

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Saline forecast zone
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

High Wind, McPherson

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
McPherson forecast zone
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

High Wind, Marion

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Marion forecast zone
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

High Wind, Chase

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Chase forecast zone
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

High Wind, Harvey

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Harvey forecast zone
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

High Wind, Butler

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Measured
63 kt (72 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

High Wind, Harper

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Harper forecast zone
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

High Wind, Sumner

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Sumner forecast zone
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

High Wind, Cowley

When
April 11, 11:00 AM CST to 4:00 PM CST
Where
Cowley forecast zone
Measured
65 kt (75 mph)
Reported by
NEWSPAPER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236525, 5236529, 5236532, 5236630, 5236631, 5236522, 5236523, 5236524, 5236526, 5236527, 5236528, 5236530, 5236531, 5236533, 5236534, 5236535.